Alert archive / Indiana / Beach Hazards Statements in 2023

Beach Hazards Statement 14, NWS Northern Indiana

August 28, 2023LaPorte County, Indiana; Berrien County, Michigan

NWS Northern Indiana issued this beach hazards statement at Aug 28, 2023, 1:53 PM CDT for LaPorte County, Indiana; Berrien County, Michigan. It took effect at Aug 29, 2023, 7:00 PM CDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Aug 28, 2023, 1:53 PM CDT (18:53 UTC)
In effect from
Aug 29, 2023, 7:00 PM CDT
Expired
Aug 30, 2023, 10:00 PM CDT
In force
27 hr
Issued by
NWS Northern Indiana

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

523 
WHUS43 KIWX 281853
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
253 PM EDT Mon Aug 28 2023

INZ103-MIZ177-277-290300-
/O.NEW.KIWX.BH.S.0014.230830T0000Z-230830T1500Z/
Northern La Porte-Northern Berrien-Southern Berrien-
253 PM EDT Mon Aug 28 2023 /153 PM CDT Mon Aug 28 2023/

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...

* WHAT...High wave action, strong structural and longwave 
  currents, and dangerous swimming conditions expected. Piers will
  be heavily swamped by waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From Tuesday evening through Wednesday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL INFORMATION...Waves 1 to 3 feet Tuesday morning
  increase quickly in the evening to 3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
9 follow-up statements
685 
WHUS43 KIWX 290042
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
842 PM EDT Mon Aug 28 2023

INZ103-MIZ177-277-290915-
/O.CON.KIWX.BH.S.0014.230830T0000Z-230830T1500Z/
Northern La Porte-Northern Berrien-Southern Berrien-
842 PM EDT Mon Aug 28 2023 /742 PM CDT Mon Aug 28 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM TUESDAY EVENING
THROUGH WEDNESDAY MORNING...

* WHAT...High wave action, strong structural and longwave 
  currents, and dangerous swimming conditions expected. Piers will
  be heavily swamped by waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From Tuesday evening through Wednesday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL INFORMATION...Waves 1 to 3 feet Tuesday morning 
  increase quickly in the evening to 3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
258 
WHUS43 KIWX 290800
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
400 AM EDT Tue Aug 29 2023

INZ103-MIZ177-277-291600-
/O.CON.KIWX.BH.S.0014.230830T0000Z-230830T1500Z/
Northern La Porte-Northern Berrien-Southern Berrien-
400 AM EDT Tue Aug 29 2023 /300 AM CDT Tue Aug 29 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS EVENING
THROUGH WEDNESDAY MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From this evening through Wednesday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL INFORMATION...Waves 1 to 3 feet Tuesday morning 
  increase quickly in the evening to 4 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
375 
WHUS43 KIWX 291439
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1039 AM EDT Tue Aug 29 2023

INZ103-MIZ177-277-292245-
/O.EXT.KIWX.BH.S.0014.230830T0000Z-230830T2100Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1039 AM EDT Tue Aug 29 2023 /939 AM CDT Tue Aug 29 2023/

...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM 8 PM EDT /7 PM CDT/
THIS EVENING THROUGH WEDNESDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From 8 PM EDT /7 PM CDT/ this evening through Wednesday 
  afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL INFORMATION...Waves 4 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
204 
WHUS43 KIWX 291941
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
341 PM EDT Tue Aug 29 2023

INZ103-MIZ177-277-300345-
/O.CON.KIWX.BH.S.0014.230830T0000Z-230830T2100Z/
Northern La Porte-Northern Berrien-Southern Berrien-
341 PM EDT Tue Aug 29 2023 /241 PM CDT Tue Aug 29 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 PM EDT /7 PM
CDT/ THIS EVENING THROUGH WEDNESDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From 8 PM EDT /7 PM CDT/ this evening through Wednesday 
  afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL INFORMATION...Waves 4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
864 
WHUS43 KIWX 300228
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1028 PM EDT Tue Aug 29 2023

INZ103-MIZ177-277-301030-
/O.CON.KIWX.BH.S.0014.000000T0000Z-230830T2100Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1028 PM EDT Tue Aug 29 2023 /928 PM CDT Tue Aug 29 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through Wednesday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL INFORMATION...Waves 4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
776 
WHUS43 KIWX 300747
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
347 AM EDT Wed Aug 30 2023

INZ103-MIZ177-277-302100-
/O.CON.KIWX.BH.S.0014.000000T0000Z-230830T2100Z/
Northern La Porte-Northern Berrien-Southern Berrien-
347 AM EDT Wed Aug 30 2023 /247 AM CDT Wed Aug 30 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL INFORMATION...Waves 4 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
859 
WHUS43 KIWX 301429
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1029 AM EDT Wed Aug 30 2023

INZ103-MIZ177-277-302230-
/O.EXT.KIWX.BH.S.0014.000000T0000Z-230831T0300Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1029 AM EDT Wed Aug 30 2023 /929 AM CDT Wed Aug 30 2023/

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL INFORMATION...Waves 4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
500 
WHUS43 KIWX 302002
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
402 PM EDT Wed Aug 30 2023

INZ103-MIZ177-277-310300-
/O.CON.KIWX.BH.S.0014.000000T0000Z-230831T0300Z/
Northern La Porte-Northern Berrien-Southern Berrien-
402 PM EDT Wed Aug 30 2023 /302 PM CDT Wed Aug 30 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT
/10 PM CDT/ THIS EVENING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. 

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Until 11 PM EDT /10 PM CDT/ this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL INFORMATION...Waves 3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
224 
WHUS43 KIWX 310255
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1055 PM EDT Wed Aug 30 2023

INZ103-MIZ177-277-310400-
/O.EXP.KIWX.BH.S.0014.000000T0000Z-230831T0300Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1055 PM EDT Wed Aug 30 2023 /955 PM CDT Wed Aug 30 2023/

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 11 PM EDT /10 PM CDT/
THIS EVENING...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Aug 28, 12:19 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 28, 12:19 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
119 PM EDT Mon Aug 28 2023

.SYNOPSIS...
Issued at 409 AM EDT Mon Aug 28 2023

Near or below normal temperatures expected through Thursday before
a marked warm up occurs for the weekend. The only chances for
showers and a few storms exists Tuesday afternoon and evening.

&&

.SHORT TERM...(Today and Tonight)
Issued at 409 AM EDT Mon Aug 28 2023

Surface ridge axis will shift slowly southeast through the period,
bringing one more dry and pleasant day with a weak southerly flow
starting up later tonight ahead of the next front and stronger
wave to be discussed in the long term.

&&

.LONG TERM...(Tuesday through Sunday)
Issued at 409 AM EDT Mon Aug 28 2023

Stronger vort max will drop SE in the northwesterly flow through
the day Tuesday with a weak sfc low and cold front moving into the
area during the afternoon and evening hours. Some changes for this
package with regards to pops as impacts of the front now starting
to show up in the shorter range CAMs, with nearly all models (GFS
still the exception) showing widely scattered to maybe scattered
shower/storm development near and somewhat ahead of the front.
While forcing will be fairly pronounced with the trough, shallow
nature of the moisture and concerns on models maybe somewhat
overdone with swath of mid 60 dewpoints pooling on the front lead
to some hesitation to increase pops too much. In addition, some
timing differences showing in a few models which suggest
development could be delayed in the NW till closer to 00Z Wed
which with loss of peak heating could impact development and SE
extent. After collaboration, have nudged up to low chc pops in the
21Z Tue to 3Z Wed time frame and lowered pops 18-21Z (confining to
far NW). Limited low/mid level lapse rates, shear and shallow
instability should limit any severe threat although drier air in
low to mid levels could allow for some gusty winds if any storms
can gain sufficient height.

A N to NE flow will reestablish Tuesday night into Wednesday night
again behind the system, with a somewhat stronger push of colder
and drier air. Highs Wed may hover either side of 70 with lows Wed
night across much of the area now looking to be in the mid to
upper 40s which is a solid 10 to 15 degrees below normal. Despite
being that low, records should still be safe. A period of
hazardous swim conditions appears likely Wednesday.

Moderation commences somewhat Thursday but especially Fri into at
least Sunday as upper level heights increase. GFS remains the most
aggressive with center of 594 dm ridge edging into the Ohio
Valley over the weekend vs slightly lower heights on the GEM.
Suffice to say, highs well into the 80s to near 90 look fairly
certain, but mid 90s showing up in the MEX guidance seems
overdone, but not fully discountable at this point. Dewpoints
still seem to remain in check, limiting any heat index impacts.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 114 PM EDT Mon Aug 28 2023

TAFs becoming a little more interesting this issuance as a cold
front approaches from the northwest late in the period. Until the
WSW wind increases late, tranquil conditions with fair-weather
cumulus this afternoon. Light wind overnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Brown

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 28, 3:16 AM CDT, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
416 AM EDT Mon Aug 28 2023

INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
MIZ078>081-OHZ001-002-004-005-015-016-024-025-290830-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
416 AM EDT Mon Aug 28 2023 /316 AM CDT Mon Aug 28 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Widely scattered thunderstorms are possible Tuesday afternoon and
evening. Locally gusty winds may accompany the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ103-MIZ177-277-290830-
Northern La Porte-Northern Berrien-Southern Berrien-
416 AM EDT Mon Aug 28 2023 /316 AM CDT Mon Aug 28 2023/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A High Swim Risk for southeast Lake Michigan beaches appears likely
Wednesday due to expected breaking waves and currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-290830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
416 AM EDT Mon Aug 28 2023

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Conditions hazardous to small craft are possible Wednesday.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 1:48 PM CDTSmall Craft AdvisoryIWX56 hr

Nearby

Beach Hazards Statements in Indiana, 2023Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.